South Dakota, 2021

Hail in South Dakota, July 8, 2021

July 8, 2021 · NWS ABR · 3 events in 2 counties and zones

A cold front brought severe thunderstorms to north central South Dakota during the late evening on July 8th. Large hail, up to golf ball size, was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front brought severe thunderstorms to north central South Dakota during the late evening on July 8th. Large hail, up to golf ball size, was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 7:00 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 8, 7:00 PM MST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
900 PM CDT Thu Jul 8 2021

.UPDATE...
Issued at 854 PM CDT Thu Jul 8 2021

There have been a few supercells west river this evening, and a
couple remain tracking just west of the ABR CWA. Per SPC mesopage
there remains plenty of deep layer and effective shear to support
ongoing svr activity. We are starting to see an increase in MLCIN
as troposphere starts to cool. Meanwhile the LLJ is
shifting/developing more toward the SC/SE part of the state.
Activity west river may go through a reduction in intensity
gradually through the rest of the evening. However, expect more
elevated type storms to form over SC/SE SD tnt as LLJ increases.
Some of this activity will likely clip southern part of the CWA.
Other activity in western ND may clip NC SD later tonight if it
can hold together. Overall not making too many changes to the
forecast at this time.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 348 PM CDT Thu Jul 8 2021

Cloud cover has held in much of the afternoon east of the Missouri
River holding down temperatures a little and keeping the
inversion/capping stronger. The ops models and hi-res models all
show a couple upper level low pressure troughs dropping across our
region through Friday night. The first upper low pressure area
spinning in southern Canada this afternoon will be heading southeast
tonight and across eastern sd into Friday morning. There was some
high based waa showers/storms streaming southeast from southwest nd
into north central sd this afternoon. Therefore, expanded and
increased pops across this area this afternoon into this evening.
Otherwise, the main area of storms was with the Canadian short wave
trough this afternoon. The models show this activity heading
southeast through the night with most of it elevated over our cwa.
The area that could be surface based and more likely to be severe
would be west of the Missouri River later this evening and
overnight. The deep layer instability was greater and a surface
boundary stretched from northwest to southeast across this region.
The capping was also weaker along with strong deep layer shear up to
50 knots or higher. There could be some discrete cells moving from
northwest to southeast later on and possibly severe. Otherwise, this
round of showers and storms will move southeast on Friday while
another upper level low pressure trough moves towards our region for
Friday night. This wave looks to affect mostly the western part of
our cwa Friday night with showers and storms with lesser chances to
the east. Highs on Friday will range from the upper 70s in the
northeast cwa to around 90 in the southwest cwa.

.LONG TERM...(Saturday through Thursday)
Issued at 348 PM CDT Thu Jul 8 2021

At the surface at 12Z Saturday we'll have an area of low pressure
over KS, with an inverted trough stretching up through our forecast
area. This will be while a 500mb trough swings across the Dakotas
and MN. A large high over the southwestern U.S. will extend a ridge
across MT and into Saskatchewan and into north central Canada. The
sfc and 500mb troughs will continue to sink to our south, with a
500mb low forming over IA Saturday night, as the ridge across Canada
sinks into ND.

The 500mb ridge will sink over SD Monday. Expect drying and warming
conditions with highs topping out in the upper 80s to low 90s by
Monday. Expect the 500mb ridge to become surpressed Tuesday, as a
trough moves across central Canada. At the surface, an elongated
area of low pressure will likely set up to our west through central
South Dakota. This will bring our next chance of showers and
thunderstorms Tuesday night into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 625 PM CDT Thu Jul 8 2021

Terminals KABR,KATY,KPIR,KMBG

VFR cigs across the region will lower to MVFR overnight at most
locations. VSBYS will favor MVFR/VFR and could go to IFR with any
thunderstorms. The highest chances for any severe weather exist at
KPIR/KMBG this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...KF
AVIATION...TDK
Hazardous weather outlook, Jul 8, 2:27 PM MST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 PM CDT Thu Jul 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-092130-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
427 PM CDT Thu Jul 8 2021 /327 PM MDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. A few may become strong to
severe late this evening into the overnight hours. The highest chance
for large hail of 2 inches in diameter or greater, or winds over 75
mph, will be near and west of the Missouri River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will remain possible, mainly Friday evening
into Saturday morning. The threat for strong to severe storms will
likely be along and south of I-90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-092130-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
427 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible, mainly overnight. A few
may become strong to severe, with gusty winds and mainly small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will remain possible, mainly Friday evening
into Saturday morning. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dewey

When
July 8, 8:50 PM MST
Where
Dewey County, 0.69 mi S of Lantry
Measured
1 in hail
Reported by
Public
Coordinates
45.010, -101.430

Hail, Corson

When
July 8, 10:19 PM MST
Where
Corson County, 12.38 mi SW of Black Horse
Measured
1 in hail
Reported by
Public
Coordinates
45.580, -101.540

Hail, Dewey

When
July 8, 10:40 PM MST
Where
Dewey County, 0.97 mi E of Firesteel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.430, -101.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970938, 970933, 970935.